Dopamine agonist withdrawal syndrome: A comprehensive review

J Neurol Sci. 2017 Mar 15;374:53-55. doi: 10.1016/j.jns.2016.12.070. Epub 2017 Jan 2.

Abstract

Dopamine agonists are effective and widely used treatments for Parkinson disease (PD). However, patients on dopamine agonists may experience significant side effects which necessitate dose tapering or discontinuation. Dopamine agonist withdrawal syndrome (DAWS) is a complication that affects up to 19% of PD patients who undergo a dopamine agonist taper. It was initially described in 2010 as a severe stereotypical cluster of psychiatric and physical symptoms occurring with dopamine agonist withdrawal. Identified risk factors for DAWS include impulse control behavior disorders (ICD) and higher dopamine agonist dosage. There are emerging data suggesting that the dopamine agonist withdrawal in the setting of history of deep brain stimulation may also be a risk factor. Currently there is no standard treatment for DAWS. Therefore early recognition of risk factors is crucial for prevention. It's important to closely monitor for withdrawal symptoms in high-risk patients undergoing a dopamine agonist taper.

Keywords: Dopamine agonist; Dopamine agonist withdrawal syndrome; Impulse control disorder; Parkinson disease.

Publication types

  • Review

MeSH terms

  • Deep Brain Stimulation / adverse effects*
  • Disruptive, Impulse Control, and Conduct Disorders / etiology*
  • Dopamine Agonists / adverse effects*
  • Humans
  • Parkinson Disease / therapy
  • Substance Withdrawal Syndrome / etiology*

Substances

  • Dopamine Agonists